Lightning, Polk
- When
- May 23, 3:00 AM CST
- Where
- Polk County, Urbandale
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 41.630, -93.720
Thunderstorms moved into Iowa from the west during the early morning hours of the 23rd. Though the thunderstorms were not severe, a considerable amount of lightning occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved into Iowa from the west during the early morning hours of the 23rd. Though the thunderstorms were not severe, a considerable amount of lightning occurred with the storms. Lightning struck a house in Urbandale around 4 AM CDT. A bedroom was set on fire, causing minor damage to that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 2:10 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT FRI MAY 23 2008 .SHORT TERM /TODAY/... STRONG THETA-E ADVECTION WILL PERSIST INTO THE MORNING ALONG/SOUTH OF 850 WARM FRONT ACROSS MOST OF OUR AREA. HAVE UPPED POPS TO LIKELY FOR MUCH OF THE CWA DURING THE MORNING HOURS. AS HIGH PRESSURE BUILDS IN TO N/NE DURING THE DAY THIS ADVECTION MECHANISM WILL SHUT OFF WITH PRECIP TAPERING OFF LATE MORNING INTO THE AFTERNOON. CLOUDS WILL BE SLOWER TO CLEAR OUT...RESULTING IN COOL TEMPS ACROSS THE AREA. HAVE DROPPED MAXS SEVERAL DEGREES ACCORDINGLY. MOST STORMS WILL OCCUR THIS MORNING...WITH THUNDER CHANCES GENERALLY DECREASING THEREAFTER. .LONG TERM /TONIGHT THROUGH THURSDAY/... INITIALLY...STRONG EAST WINDS WL REMAIN ACRS IA TONIGHT INTO SATURDAY. THIS WL CONTINUE TO PUSH DRY AIR FROM THE GREAT LAKES REGION WESTWARD INTO IA. IN EFFECT...IT WL GENERALLY LIMIT THE EASTWARD PROGRESSION OF PCPN ACRS THE STATE DURING THIS TIME ALONG WITH THE FACT THAT MOST FOCUSING MECHANISM FOR CONVECTION REMAIN IN THE PLAINS WHERE CONDITIONS WL REMAIN VERY ACTIVE. HAVE KEPT LOW POPS ACRS WESTERN PORTIONS OF THE CWA DURING THIS TIME AS RESIDUAL CONVECTION MAY CREEP INTO THE AREA. AS CHUNK OF WESTERN TROF EJECTS INTO THE NORTH PLAINS LATE SAT INTO SUNDAY...WL SEE UPPER RIDGE SHOVE GRADUALLY EAST ALLOWING THE SFC BOUNDARY TO APPROACH IA ON SUNDAY. AS WINDS BECOME MORE SOUTHERLY...WL SEE DEWPOINTS INCREASE WELL INTO THE 60S BY SUNDAY AFTERNOON ALLOWING INSTABILITY TO RISE QUICKLY. RIGHT REAR QUADRANT OF THE JET WL BE FAVORABLE TO ENHANCE LIFT ACRS IA ALONG WITH DECENT BULK SHEAR. WL LIKELY SEE CONVECTION BREAK OUT BY AFTERNOON WITH SOME SEVERE WEATHER EXPECTED...WITH ALL SVR MODES PSBL LATE AFTERNOON INTO THE EVENING. DURING SUNDAY NIGHT...WL SEE STRONG MOISTURE TRANSPORT INTO THE STATE WL SLOW PROGRESSION OF SYSTEM. WL LIKELY SEE TRANSITION FROM SVR WEATHER INTO HYDRO EVENT AS THE NIGHT PROGRESSES AND HEAVY RAIN MENTION SEEMS APPROPRIATE. LITTLE CHANGE TO FORECAST BEYOND THIS POINT BUT APPEARS ACTIVE WEATHER WL PERSIST IN PORTIONS OF IA INTO TUESDAY. && .AVIATION...23/06Z A MORE ACTIVE PATTERN CONTINUES TO DEVELOP THIS EVENING. REMNANTS OF THUNDERSTORMS ACROSS NEBRASKA AND KANSAS THIS EVENING ARE NOW MOVING NORTHEAST AND SHOULD MOVE ACROSS PORTIONS OF CENTRAL IOWA LATE TONIGHT AND THROUGH EARLY FRIDAY. DRY AIR WILL CONTINUE TO ADVECT IN FROM THE EAST DURING THE PERIOD WITH MAINLY VFR CONDITIONS PREVAILING AT MCW AND ALO THOUGH SOME CONVECTION MAY CLIP THE ALO AREA. BETTER CHANCES FOR MVFR CONDITIONS WITH LOWERING CEILINGS AND LOCALIZED IFR NEAR THUNDERSTORMS AT FOD/DSM/OTM. NOT CONFIDENT IN OVERALL LOW LEVEL MOISTURE MODELS ARE SUGGESTING GIVEN THE DEEP LEVEL OF DRY AIR ADVECTION FROM THE EAST THUS HELD CEILINGS HIGHER THAN SOME GUIDANCE WOULD SUGGEST. IMPROVING CONDITIONS AFTER 18Z ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...LEE/DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 148 PM CDT THU MAY 22 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 148 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD INTO SOUTHWEST IOWA LATER TONIGHT...THEN MOVE NORTHEAST OVERNIGHT. THE HIGHEST COVERAGE OF STORMS WILL BE SOUTHWEST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. ANY THUNDERSTORMS WILL BE ISOLATED IN NATURE TO THE NORTHEAST OF THAT LINE. A FEW LOCATIONS SOUTHWEST COULD RECEIVE MODERATE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH BY MORNING...BUT NO FLOODING PROBLEMS OR SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TUESDAY EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN IOWA...WEST OF AN ESTHERVILLE TO BEDFORD LINE SATURDAY NIGHT...AND OVER THE ENTIRE AREA SUNDAY AFTERNOON INTO MONDAY MORNING. THE PRIMARY THREAT WILL BE WIND AND HAIL...WITH A FEW TORNADOES POSSIBLE SUNDAY NIGHT. HEAVY RAINFALL IS ALSO A DEFINITE POSSIBILITY WITH WIDESPREAD 2 INCH AMOUNTS...AND ISOLATED LOCATIONS RECEIVING 5 TO 6 INCHES. IN ADDITION...STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY NIGHT WITH THE PRIMARY THREAT BEING HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND INTO EARLY NEXT WEEK FROM TIME TO TIME...BEGINNING SATURDAY NIGHT.
The Des Moines radar (KDMX), 11 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89389.